Letters

Overdose with calcium channel blockers

BMJ 1994; 308 doi: https://doi.org/10.1136/bmj.308.6944.1639 (Published 18 June 1994) Cite this as: BMJ 1994;308:1639
  1. N A Buckley,
  2. I M Whyte,
  3. A H Dawson
  1. Department of Clinical Pharmacology and Toxicology, Locked Bag 7, Hunter Regional Mail Centre, NSW 2310, Australia.

    EDITOR, - John Kenny's editorial on overdose with calcium channel blocking drugs made several statements that could be misinterpreted with potentially serious results.1 Calcium channel blockers had similar effects in overdose despite differing therapeutic effects. A range of similar adverse effects have been reported in case reports, but death, and life threatening complications such as heart block and refractory hypotension, are much more common with verapamil than diltiazem.2,3 Similarly, these effects are more common with diltiazem than nifedipine (and presumably other dihydropyridines).2,3 This mirrors their relative effects on cardiac conduction in therapeutic …

    View Full Text

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe